Iowa, 2020

Drought in Iowa, November 1 to 10, 2020

November 1 to 10, 2020 · NWS DMX · 6 events in 6 counties and zones

Generous rainfall at times through November helped to improve severe drought conditions across portions of western and central Iowa.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Generous rainfall at times through November helped to improve severe drought conditions across portions of western and central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 31, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 PM CDT Sat Oct 31 2020

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 254 PM CDT Sat Oct 31 2020

General Summary...

Little to be concerned about within the forecast, especially once
you get through today/tonight (windy) and Sunday (coldest day of the
forecast). Temperatures throughout next week will be warming and
quite comfortable with widespread highs in the 60s beginning
Tuesday. Sunny skies and predominantly lighter southerly winds will
prevail as well. All in all, an enjoyable fall forecast!

Today through Sunday...

The most impactful timeframe of an overall quiet forecast with
strong winds today/tonight and cold frontal passage leading to a
brief cool down.

By mid-afternoon the aforementioned cold front found itself
roughly half way across Iowa. Ahead of the front, deep mixing
coupled with tight surface pressure gradient yielded southerly to
southwesterly winds in the 20 to 25 kt range and gusts pushing 35+
kts, just below advisory criteria. Areas ahead of the front will
continue to see strong winds flirting with advisory criteria until
the frontal passage. As the front passes, a brief easing of winds
will be seen before strong subsidence/CAA and tightening surface
pressure gradient will yield another period of strong winds, this
time out of the northwest. Soundings depict winds around 50 kts at
the top of the mixed layer, suggesting another near- advisory
period for winds. Have held off on a wind advisory for tonight in
part due to bulk of the wind occurring in the overnight time
frame, limiting overall impacts, and the lack of confidence in
widespread and sustained advisory level winds.

Temperatures will be significantly colder Sunday, as much as 20 to
25 degrees F, yielding highs in the 40s across much of the state.
Fortunately, the cool down will be short lived.

Monday through Saturday...

After troughing pivots through the region this weekend, the large
scale pattern will yield height rises throughout the early week and
general zonal flow through the remainder of the forecast period. The
primary takeaway will be quiet, dry, and warmer weather resulting in
a very pleasant fall week. Expect highs into the 60s by Tuesday and
beyond, including the potential for some low 70s.

Just outside of the forecast period, synoptic models show good
consensus for a large trough digging into the western CONUS late
next weekend, potentially yielding a period of showers/thunder early
next week (Nov 9/10).

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1133 PM CDT Sat Oct 31 2020

Gusty northwest winds overnight with gusts over 35 kts at times.
The wind will remain gusty during the day on Sunday but will
gradually diminish through the day. VFR conditions will persist
though a period of VFR stratus with ceilings around 4 kft will
pass across northeast Iowa including vicinity of KMCW/KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Oct 31, 10:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1155 PM CDT Sat Oct 31 2020

IAZ004>007-015>017-023>028-035>039-020500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
1155 PM CDT Sat Oct 31 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Brisk northwest winds of 15 to 25 mph, with gusts to around 40 mph
are expected through midday Sunday.

.SPOTTER INFORMATION STATEMENT...

IAZ033-034-044>050-057>062-070>075-081>086-092>097-020500-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1155 PM CDT Sat Oct 31 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Blustery northwest winds of 15 to 25 mph, with gusts to around 40
mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Brisk northwest winds of 15 to 25 mph, with gusts to around 40 mph
are expected through midday Sunday.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Humboldt

When
November 1, 12:00 AM CST to November 10, 7:00 AM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Generous rainfall from late October into early November helped to alleviate the severe drought conditions in Humboldt county.

Drought, Wright

When
November 1, 12:00 AM CST to November 10, 7:00 AM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Generous rainfall from late October into early November helped to alleviate the severe drought conditions in Wright county.

Drought, Webster

When
November 1, 12:00 AM CST to November 10, 7:00 AM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Generous rainfall from late October into early November helped to alleviate the severe drought conditions in Webster county.

Drought, Hamilton

When
November 1, 12:00 AM CST to November 10, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Generous rainfall from late October into early November helped to alleviate the severe drought conditions in Hamilton county.

Drought, Greene

When
November 1, 12:00 AM CST to November 10, 7:00 AM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Generous rainfall from late October into early November helped to alleviate the severe drought conditions in Greene county.

Drought, Boone

When
November 1, 12:00 AM CST to November 10, 7:00 AM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Generous rainfall from late October into early November helped to alleviate the severe drought conditions in Boone county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925718, 925719, 925720, 925721, 925722, 925723.